Alert archive / Montana / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Billings, MT

July 2, 2009Big Horn County, Montana

NWS Billings, MT issued this flash flood warning at Jul 2, 2009, 12:56 PM MDT for Big Horn County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2009, 12:56 PM MDT (18:56 UTC)
Expired
Jul 2, 2009, 3:50 PM MDT
In force
3 hr
Issued by
NWS Billings, MT
Area
Storm-based polygon
Flood severity
None

County Big Horn County, MT

The radar

The Billings radar (KBLX), 99 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 12:00 PM MDT, 56 minutes earlier.

Area forecast discussion, Jul 2, 12:00 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1200 PM MDT THU JUL 2 2009

.SHORT TERM...VALID FOR TDY AND FRI...

UPDATED FOR SEVERE THUNDERSTORM WATCH.

TWEAKED MORNING POP GRIDS FOR THE MORNING UPDATE. ISOLATED
SHOWERS/THUNDERSTORMS ARE FORMING OVER WESTERN AND CENTRAL ZONES
THIS MORNING. ELEVATED INSTABILITY IS PRESENT AND MODEL
PRECIPITABLE WATERS ARE AROUND 1 INCH. THEREFORE...EXPECT BRIEF
HEAVY RAINFALL...LIGHTNING AND POSSIBLY SOME SMALL HAIL WITH
THESE ISOLATED CELLS. WILL CONTINUE TO MONITOR POSSIBLE ACTIVITY
FOR THIS AFTERNOON. MUCH OF THE CWA REMAINS UNDER A SLIGHT RISK
FOR SEVERE THUNDERSTORMS TODAY. SCHUKNECHT

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MEDIUM RANGE GUIDANCE IN FAIRLY GOOD AGREEMENT THROUGH THE
EXTENDED FORECAST. THE BETTER MOISTURE ACROSS THE REGION LATE IN
THE WEEK WILL BEGIN TO SHIFT EAST OF THE REGION BY THE WEEKEND AS
UPPER HEIGHTS BUILD SLIGHTLY. ALSO...AS A STRONG UPPER TROUGH DIGS
INTO THE PACIFIC NORTHWEST...A DRIER SOUTHWESTERLY FLOW DEVELOPS
INTO THE EARLY PART OF NEXT WEEK. STILL CANT RULE OUT AN ISOLATED
STORM WITH WEAK UPPER LEVEL IMPULSES RIDING THROUGH THE FLOW...ESPECIALLY
WITH AFTERNOON INSTABILITY. AS TROUGH APPROACHES AND STRONGER
ENERGY EJECTS ACROSS THE AREA TOWARD THE MIDDLE PART OF NEXT
WEEK...THUNDERSTORM CHANCES WILL LIKELY BE ON THE INCREASE AGAIN.
WITH THE DRIER SOUTHWEST FLOW FOR SUNDAY INTO TUESDAY...THERMAL
RIDGE ADVANCES ACROSS THE AREA FOR THE WARMEST TEMPERATURES FOR
THE FORECAST PERIOD WITH READINGS APPROACHING 90 AGAIN. FRIEDERS

&&

.AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH BRIEF HEAVY
RAIN...GUSTY WINDS AND HAIL POSSIBLE NEAR ANY STORMS. STORM
COVERAGE WILL BE GREATER OVER EASTERN MONTANA THIS AFTERNOON.
BRIEF MVFR CONDITIONS MAY BE POSSIBLE IN THE STRONGER CELLS.
ACTIVITY WILL DECREASE OVERNIGHT WITH ADDITIONAL DEVELOPMENT ON
FRIDAY. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 081 059/086 059/085 059/088 060/089 060/087 061/086
    3/T 33/T    32/T    22/T    22/T    22/T    22/T
LVM 079 049/082 051/084 050/084 052/083 051/081 051/081
    4/T 44/T    34/T    43/T    32/T    33/T    33/T
HDN 083 053/088 055/088 056/091 057/094 056/091 057/089
    3/T 33/T    33/T    22/T    22/T    22/T    22/T
MLS 083 061/087 062/085 060/088 062/092 063/090 064/087
    2/T 22/T    22/T    22/T    22/T    22/T    22/T
4BQ 081 056/080 058/084 056/088 058/093 059/091 060/088
    3/T 53/T    33/T    22/T    22/T    22/T    22/T
BHK 078 056/079 059/083 056/085 058/089 059/089 059/085
    2/T 33/T    32/T    22/T    12/T    22/T    22/T
SHR 081 054/085 055/083 052/086 053/090 054/088 054/085
    4/T 54/T    44/T    33/T    32/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 7 PM MDT THIS
      EVENING FOR ZONES 30>33-36>38-57-58.
WY...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 7 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 2, 12:02 PM MDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1202 PM MDT THU JUL 2 2009

MTZ028>042-056>058-063>068-WYZ098-099-031815-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1202 PM MDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM MDT FOR
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST MONTANA. SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD PRODUCE LARGE HAIL
AND STRONG WINDS WITH THE STRONGEST STORMS EXPECTED EAST AND SOUTH
OF BILLINGS. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 12:40 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1240 PM MDT THU JUL 2 2009

MTZ031-032-036-058-021930-
CUSTER MT-NORTHERN ROSEBUD MT-POWDER RIVER MT-SOUTHERN ROSEBUD MT-
1240 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEBUD...NORTHWESTERN
POWDER RIVER AND WESTERN CUSTER COUNTIES UNTIL 130 PM MDT...

AT 1237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER ROSEBUD COUNTY ALONG A LINE FROM ROCK
SPRINGS TO LAME DEER MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...ASHLAND...HATHAWAY...
BRANDENBERG...SHEFFIELD...HORTON...PARAGON...ULMER...GARLAND AND
STACEY.

LAT...LON 4685 10610 4621 10583 4536 10586 4520 10672
      4568 10671 4572 10688 4683 10676
TIME...MOT...LOC 1839Z 275DEG 18KT 4597 10630

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:18 AM MDTSevere Thunderstorm WarningBYZBig Horn57 min
Jul 2, 11:23 AM MDTSevere Thunderstorm WarningBYZRosebud43 min
Jul 2, 12:14 PM MDTSevere Thunderstorm WarningBYZBig Horn61 min
Jul 2, 12:40 PM MDTSpecial Weather StatementBYZRosebud50 min
Jul 2, 1:04 PM MDTSevere Thunderstorm WarningBYZCuster, Rosebud30 min
Jul 2, 1:08 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud52 min
Jul 2, 1:49 PM MDTSevere Thunderstorm WarningBYZRosebud40 min
Jul 2, 2:17 PM MDTSpecial Weather StatementBYZPowder River43 min
Jul 2, 3:15 PM MDTSpecial Weather StatementBYZPark45 min
Jul 2, 3:22 PM MDTSpecial Weather StatementBYZPowder River38 min
Jul 2, 4:16 PM MDTSevere Thunderstorm WarningBYZMusselshell59 min
Jul 2, 4:23 PM MDTSpecial Weather StatementBYZSweet Grass52 min
Jul 2, 4:38 PM MDTSpecial Weather StatementBYZGolden Valley52 min
Jul 2, 5:14 PM MDTSevere Thunderstorm WarningBYZMusselshell30 min
Jul 1, 6:07 PM MDTSpecial Weather StatementBYZSheridan38 min
Jul 1, 6:33 PM MDTSevere Thunderstorm WarningBYZSheridan27 min
Jul 1, 7:35 PM MDTSpecial Weather StatementBYZSheridan40 min

Nearby

Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.